Michigan, 2010Lake-Effect Snow and Winter Weather in Michigan, December 1 to 2, 2010
December 1 to 2, 2010 · NWS MQT · 3 events in 3 counties and zones
A cold northwest flow across Lake Superior generated lake effect snow showers over portions of north central Upper Michigan on the 1st and 2nd.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold northwest flow across Lake Superior generated lake effect snow showers over portions of north central Upper Michigan on the 1st and 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 1, 3:51 PM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Dec 1, 3:51 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
351 PM EST WED DEC 1 2010
.SHORT TERM TO 00Z FRI...
UPPER AIR PATTERN CONSISTS OF A CLOSED 500 MB LOW ACROSS ONTARIO
INTO LAKE SUPERIOR WITH A TROUGH ACROSS THE UPPER GREAT LAKES AND
THIS PATTERN WILL NOT CHANGE MUCH THROUGH THU WITH THE TROUGH AXIS
EAST OF THE CWA.
WHAT THIS WILL MEAN IS LAKE EFFECT SNOW WILL CONTINUE THROUGH THE
PERIOD AND BE HEAVY AT TIMES...ESPECIALLY IN THE EAST. DEEPER
MOISTURE WILL BE IN THE EAST WHICH WILL HELP THE LAKE EFFECT AS
WELL. THINGS WILL NOT CHANGE MUCH FOR 850 MB TEMPERATURES OR WIND
DIRECTIONS THROUGH THE PERIOD EITHER WHICH SHOULD CONTINUE TO KEEP
THINGS PRETTY MUCH THE SAME. PREVIOUS FORECAST HAD THINGS WELL IN
HAND AND DID NOT MAKE TOO MANY CHANGES.
LAKE EFFECT SNOW WARNING FOR LUCE AND ALGER COUNTIES STILL LOOKS
GOOD. LOOKED AT KERY SOUNDING OFF OF NAM BUFKIT AND CONTINUES TO
SHOW STRONGEST OMEGA REMAINING BELOW THE IDEAL DENDRITIC GROWTH ZONE
WHICH WILL CUT SOME SNOW AMOUNTS DOWN A BIT AS SNOWFLAKE SIZE WILL
BE LESS THAN IDEAL. WILL CONTINUE WITH SNOW RATIOS AROUND 15 TO 17
TO 1 WHICH LOOKS REALISTIC. ADDED NORTHERN SCHOOLCRAFT INTO AN
ADVISORY AS IT WAS CLOSE. EVEN THOUGH HEAVIEST SNOW WILL FALL WHERE
NO ONE LIVES...ENOUGH SNOW FALLS ALONG M-28 TO HOIST IT UP SINCE IT
IS CLOSE. MIGHT NOT NECESSARILY MEET THE DEFINITION OF A LAKE EFFECT
SNOW ADVISORY AND MORE TOWARDS SNOW ADVISORY...BUT IT IS LAKE EFFECT
SNOW CAUSING IT. COULD SEE UP TO 15 INCHES OF SNOW NEAR GRAND MARAIS
WITH THIS LONG LIVED LAKE EFFECT EVENT. DID NOT MAKE TOO MANY
CHANGES TO GOING TEMPERATURES AND WEATHER AS THEY LOOKED GOOD.
.LONG TERM DISCUSSION /THU NGT THRU WED/...
THU NGT...HGTS WL BE ON THE RISE OVER THE UPR LKS AS TROF IN SE CAN
BEGINS TO WEAKEN AND SHRTWV RDG IN THE PLAINS BLDS TO THE E. AS HI
PRES TO THE W UNDER THE SHRTWV RDG APRCHS...SUBSIDENCE/DRYING ALF
WITH STRENGTHENING INVRN ARND 3K FT MSL WL RESULT IN DIMINISHING LES
W-E. THE SHSN WL BE MOST PERSISTENT OVER THE E...BUT EVEN THERE
SLOWLY VEERING FLOW TO MORE NW WL TEND TO TRANSITION THE LES REGIME
FM A DOMINANT BAND IMPACTING LOCATIONS E OF P53 TO A MORE MULTIPLE
BAND...LESS INTENSE MORPHOLOGY. FCST SDNGS INDICATE BULK OF OMEGA WL
BE BLO THE DGZ AFT 03Z...ANOTHER REASON LES SHOULD DIMINISH. BUT WL
ALLOW GOING LES WRNG TO CONT THRU 12Z FRI. EXPECT THE LOWEST MIN
TEMPS OVER THE INTERIOR W CLOSEST TO THE INCOMING RDG AND WHERE
THERE IS MOST LIKELY TO BE SOME CLRG OVERNGT UNDER AXIS OF MIN PWAT.
FRI...AS SHRTWV RDG/SFC HI PRES RDG AXIS BLDS INTO THE UPR GRT LKS
ON FRI...EXPECT ANY LES TO DSPT OVER THE W...WITH AT LEAST SOME
GLIMMERS OF SUNSHINE. BUT LK CLDS/LGT LES SHOULD PERSIST E OF MQT
WITH LGT NW FLOW SLOWLY VEERING TO THE N. GOING FCST HI TEMPS NEED
LTL ADJUSTMENT.
FRI NGT/SAT...SHRTWV WITHIN NW FLOW ALF AND ACCOMPANYING SFC LO WL
BE DIGGING SEWD FM THE NCNTRL PLAINS INTO THE OH RIVER VALLEY. LGT
ACYC FLOW ON FRI NEAR SFC HI PRES IS FCST TO TRANSITION TO SHARPER
NNE FLOW DURING THIS TIME...WHICH WL SLOWLY DRAG COLDER AIR INTO THE
UPR LKS. MAINTAINED SCHC POPS OVER THE SW CWA NEAR THE NRN FRINGES
OF PCPN SHIELD ASSOCIATED WITH LO PRES DIGGING SEWD THRU THE PLAINS.
ALSO MAINTAINED SCHC POPS ON FRI NGT DOWNWIND OF LK SUP WITH VEERING
FLOW FM N TO MORE NE. LO INVRN/POOR SN GROWTH WOULD TEND TO LIMIT
POTENTIAL SN AMNTS. ELEVATED POPS A BIT ON SAT IN FAVORED AREAS FOR
N WIND NEAR LK SUP TO ACCOUNT FOR SLOW ARRIVAL OF COLDER AIR.
IN THE MEDIUM TO EXTENDED RANGE...NEGATIVE NAO PATTERN WL DOMINATE
AND FEATURE A N TO NW FLOW OF CHILLY ARCTIC AIR ON THE WRN FLANK OF
DEEP CUTOFF LO OVER NEW ENGLAND HELD IN PLACE BY BLOCKING RDG NEAR
GREENLAND SAT NGT THRU WED. WITH H85 TEMPS IN THE -10C TO -15C RANGE
THRU THE PD AND CYC NLY FLOW...EXPECT LES NEAR LK SUP. SO TENDED
TOWARD LIKELY POPS IN THE FAVORED AREAS FOR LES. TEMPS SHOULD AVG
BLO NORMAL.
&&
.AVIATION /FOR THE 18Z TAF ISSUANCE/...
CMX...LES REGIME WILL PERSIST THROUGH THE FCST PERIOD AS COLD AIR
AND MOISTURE WRAPPING AROUND THE DEPARTING LOW PRES MOVES THROUGH
THE UPPER GREAT LAKES. EXPECT PREDOMINANT IFR VSBYS/MVFR CIGS WITH
FREQUENT SHSN UNTIL LATE THU MORNING WHEN WIND DIES DOWN A BIT TO
ALLOW MVFR CONDITIONS TO OCCUR.
SAW...MVFR CONDITIONS SHOULD PREVAIL THROUGH THE FCST PERIOD EVEN
THOUGH -SHSN MAY BECOME MORE FREQUENT WITH THE ARRIVAL OF DEEPER
MSTR/COLDER AIR.
&&
.MARINE /FOR 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...
NW WINDS 20 TO 30 KTS EXPECTED THROUGH TONIGHT AS PRESSURE GRADIENT
STAYS SHARP OVR UPR LAKES BTWN DEPARTING LOW PRESSURE IN SE CAN AND
HI PRESSURE BUILDING INTO THE PLAINS. WILL GET CLOSE TO GALES AND
WILL MENTION WITH SOME GALE GUSTS ACROSS THE EAST HALF OF THE LAKE
THIS EVENING...BUT NOT EXPECTING FULL FLEDGED GALES FROM THIS
SYSTEM. WINDS BECOME LIGHTER LATER THU INTO FRI AS HIGH PRESSURE OVR
THE PLAINS MOVES OVR THE UPR LAKES. LIGHT WINDS CONTINUE THROUGH
SATURDAY AS HIGH REMAINS IN VCNTY. NRLY WINDS INCREASE ON SUNDAY DUE
TO TIGHTENING PRESSURE GRADIENT BTWN STRONG HIGH PRESSURE BUILDING
ACROSS THE PLAINS AND A LOW PRESSURE SYSTEM SLIDING ACROSS THE OHIO
VALLEY. NO GALES SEEN ANYTIME SOON.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW WARNING UNTIL 7 AM EST FRIDAY FOR MIZ006-007.
LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST FRIDAY FOR MIZ085.
LAKE SUPERIOR...NONE.
LAKE MICHIGAN... NONE.
&&
SHORT TERM...07
LONG TERM...KC
AVIATION...07
MARINE...07
Hazardous weather outlook, Dec 1, 4:08 PM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
408 PM EST WED DEC 1 2010
MIZ001>007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
408 PM EST WED DEC 1 2010 /308 PM CST WED DEC 1 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
EXPECT MODERATE TO HEAVY SNOW SHOWERS AND AREAS OF BLOWING SNOW NEAR
LAKE SUPERIOR EAST OF MUNISING. SEE THE LATEST WINTER WEATHER
STATEMENT FOR COMPLETE DETAILS. LIGHT TO MODERATE SNOW SHOWERS WILL
ALSO CONTINUE OVER NORTHWEST UPPER MICHIGAN...PARTICULARLY IN AREAS
FAVORED BY A NORTHWEST WIND.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MODERATE TO HEAVY LAKE EFFECT SNOW SHOWERS AND PATCHY BLOWING SNOW
WILL CONTINUE INTO THURSDAY EVENING NEAR LAKE SUPERIOR EAST OF
MUNISING.
SNOW SHOWERS ARE LIKELY NEAR LAKE SUPERIOR ON SATURDAY NIGHT INTO
WEDNESDAY. THERE COULD BE SOME HEAVY ACCUMULATIONS WHERE THE SNOW
SHOWERS ARE MOST PERSISTENT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL.
LSZ162-240>251-263>267-021200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
408 PM EST WED DEC 1 2010 /308 PM CST WED DEC 1 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
A FEW NORTHWEST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE OVER
NORTH CENTRAL AND EASTERN LAKE SUPERIOR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-021200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
408 PM EST WED DEC 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KC
Lake-Effect Snow, Alger
- When
- December 1, 7:00 PM EST to December 2, 7:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Public
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Melstrand received an estimated 12 inches of snow in 24 hours. There were also 12-hour reports of 6 to 7 inches of snow between Munising and Shingleton.
Winter Weather, Luce
- When
- December 2, 7:30 AM EST to 7:30 PM EST
- Where
- Luce forecast zone
- Reported by
- Public
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was an estimated five inches of snow at Pine Stump Junction in a 12-hour period.
Winter Weather, Southern Schoolcraft
- When
- December 2, 10:00 AM EST to 7:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
There was an estimated five inches of snow at Seney in a 12-hour period.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Jersey, December 1, 20101 death · $20,000 · 51 kt wind · 2 events
- High Wind and Strong Wind in Vermont, December 1, 20101 injured · $3.5 million · 78 kt wind · 9 events
- Flooding in Pennsylvania, December 1 to 3, 2010$2.0 million · 12 events
- Flash Flooding in Virginia, December 1, 2010$260,000 · 24 events
- Flash Flooding and High Wind in New York, December 1, 2010$180,000 · 50 kt wind · 30 events
- Strong Wind in New York, December 1, 2010$400,000 · 7 events
- Flooding in Pennsylvania, December 1 to 2, 2010$350,000 · 4 events
- Strong Wind in New Jersey, December 1, 2010$114,000 · 21 events
- Flooding in New York, December 1 to 4, 2010$240,000 · 4 events
- Lake-Effect Snow in New York, December 1 to 3, 2010$170,000 · 6 events
- Drought in Texas, December 1 to 31, 2010$103,000 · 8 events
- High Wind and Strong Wind in Connecticut, December 1, 2010$105,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270251, 270259, 270253.